Alert archive / West Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Charleston, WV

May 24, 2009Calhoun County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 24, 2009, 8:47 PM EDT for Calhoun County, West Virginia. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 8:47 PM EDT (00:47 UTC)
Expired
May 24, 2009, 9:57 PM EDT
In force
70 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Calhoun County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2009-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2009-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 250047
FFWRLX
WVC013-250345-
/O.NEW.KRLX.FF.W.0001.090525T0047Z-090525T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
847 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CALHOUN COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF GRANTSVILLE...

* UNTIL 1145 PM EDT

* AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANNAMORIAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF .5 TO 1.25 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 10 PM.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3899 8121 3894 8101 3882 8104 3890 8125

$$

15
1 follow-up statement
000 
WGUS71 KRLX 250157
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 PM EDT SUN MAY 24 2009

WVC013-250207-
/O.CAN.KRLX.FF.W.0001.000000T0000Z-090525T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN WV-
957 PM EDT SUN MAY 24 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN CALHOUN
COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE AREA AS A RESULT THE FLASH FLOOD
WARNING HAS BEEN CANCELLED. LIGHT TO MODERATE RAIN CAN BE EXPECTED
THE NEXT OR SO BUT STREAMS AND CREEKS SHOULD REMAIN INSIDE THEIR
BANKS.

TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3899 8121 3894 8101 3882 8104 3890 8125

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:41 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 24, 6:41 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
641 PM EDT SUN MAY 24 2009

.SYNOPSIS...
STATIONARY FRONT AND UPPER LEVEL DISTURBANCES MEANDER ACROSS THE
AREA THROUGH MONDAY. FRONT LIFTS NORTH TUESDAY...THEN AGAIN PUSHES
SOUTH ACROSS THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WILL UPDATE THE FORECAST TO LOWER WINDS TONIGHT BASED ON MODEL
GRADIENTS. WILL ALSO ADJUST POPS TO BETTER PINPOINT HIGHER AND LOWER
POSSIBILITIES OF PRECIPITATION THIS EVENING BASED ON CURRENT RADAR
TRENDS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
THE WEAK NEARLY STATIONARY FRONT ACROSS CENTRAL WV...WILL LIFT NORTH
AS A WARM FRONT MON NGT...TAKING MOST OF THE PCPN WITH IT.
HOWEVER...SCATTERED SHOWERS WILL STILL POSSIBLE AS VERY JUICY AIR
MASS WITH PW EXCEEDING 1.7 INCHES REMAINS OVER THE AREA THROUGH TUE
NGT. INCREASED POPS TO UPPER LIKELY ACROSS CENTRAL AND SOUTHERN
WV THE BEST CHANCE...KEEPING CATEGORICAL POPS ALONG EASTERN
MOUNTAINS. AFTERNOON THUNDERSTORMS CONTINUED TO BE FORECASTED AS
MODELS SHOW CAPE VALUES EXCEEDING 1500 J/KG WITH THE DIURNAL
HEATING. CONVECTION LOOKS TO BE OF PULSE NATURE AS LOW AND DEEP
SHEAR FIELD LOOK WEAK.

MINOR CHANGES MADE TO TEMPERATURES. CONTINUED WITH ABOVE NORMAL
TEMPS GENERALLY IN THE 60S AT NIGHT...AND LOW 80S AT DAYTIME.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MINOR CHANGES MADE TO PREVIOUS FORECAST. STAY WARMER THAN HPC
GUIDE...BASICALLY GMOS BIAS CORRECTED. AN UPPER WAVE ALONG NORTHERN
STREAM WILL MOVE EAST ACROSS THE NORTHERN PLAINS INTO THE GREAT
LAKES REGION THURSDAY. THIS TROUGH...WILL PICK UP A STRONGER H5 WAVE
ASSOCIATED WITH TROPICAL DISTURBANCE OVER THE CENTRAL PLAINS TO
TRACK NORTHEAST INTO OH VALLEY AND THE GREAT LAKES REGION BY
THURSDAY. EXPECTING A COLD FRONT TO APPROACH THE AREA THU FOR WHICH
HIGH CHANCE POPS REMAIN.

LOOK FOR ABOVE NORMAL TEMPERATURES...ESPECIALLY AT NIGHT WITH HIGH
MOISTURE CONTENT PREVENTING ANY SORT OF GOOD RADIATIONAL COOLING.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
OUTSIDE OF THUNDERSTORMS THIS EVENING...EXPECT VFR CONDITIONS.
AREAS RECEIVING RAIN THIS AFTERNOON AND EVENING SHOULD SEE SOME
PATCHY DENSE FOG TONIGHT. AREAS THAT HAD RAIN ON SATURDAY MAY SEE
SOME MVFR FOG. IN AREAS THAT HAVE BEEN DRY...DO NOT EXPECT FOG
FORMATION.

ATMOSPHERE DESTABILIZES CONSIDERABLY OVERNIGHT...SO GOOD CHANCE OF
LATE NIGHT/EARLY MORNING SHOWERS AND THUNDERSTORMS. BEST CHANCES
WOULD BE ALONG THE FRONTAL BOUNDARY THAT IS BARELY MOVING OVER THE
REGION...BUT COULD NOT RULE SOMETHING OUT AT ANY LOCATION.
THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY ON MONDAY...WITH
BEST CHANCES DURING THE AFTERNOON HOURS. ONCE FOG BURNS OFF...VFR
CONDITIONS SHOULD EXIST EXCEPT IN AREAS RECEIVING PRECIPITATION.

AVIATION OUTLOOK /BEYOND 00Z TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS FOR EACH OF THE NEXT SEVERAL
AFTERNOONS AND EVENINGS. FOG SHOULD FORM AT NIGHT IN AREAS THAT GET
RAIN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...RPY
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...RPY
Hazardous weather outlook, May 24, 4:11 AM EDT, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
411 AM EDT SUN MAY 24 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-250815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
411 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 6:18 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT SUN MAY 24 2009

OHZ075-084-242300-
ATHENS-VINTON-
618 PM EDT SUN MAY 24 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VINTON AND WESTERN
ATHENS COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR CREOLA...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LAKE HOPE STATE PARK AROUND 645 PM AND THE
PLAINS AROUND 700 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 24, 7:22 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 PM EDT SUN MAY 24 2009

OHZ075-085-250000-
ATHENS-MEIGS-
722 PM EDT SUN MAY 24 2009

...A STRONG THUNDERSTORM WILL AFFECT ATHENS AND NORTH CENTRAL MEIGS
COUNTIES...

AT 721 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR ALBANY...MOVING NORTHEAST AT 15
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR ATHENS AROUND 740 PM AND STROUD RUN STATE
PARK AROUND 800 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:41 PM EDTAreal Flood WarningRLXKanawha, Lincoln3 hr

Nearby

Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.